Told to stop taking methotrexate after blood tests

I received a phone call from my surgery today saying following my blood tests yesterday I should stop taking methotrexate (20mg once per week) immediately pending specialist advice.

Needless to say receiving this less than 24 hours after my latest blood test concerned me so I asked for further detail. Unfortunately it's couched in language I don't really understand. The GP's letter to the rheumatologist says "His recent monitoring bloods show his ALT has risen to 110 and as per the guidelines given to us when he started the drug we have advised him to stop treatment and recheck his liver function."

Obviously this has something to do with the liver and there have been a couple of times in the past I've had to retake blood tests as I've been slightly above the expected or acceptable range but these have always come out okay. But this time the advice is to stop immediately.

I don't know what ALT is but I asked what the acceptable range limit was and was told 55. I then asked what my previous reading was seeing as this one was twice the limit and was told 81. That was in October as regular monthly bloods have changed to first two months now three on account of Covid pressures.

I'm a bit annoyed that with a previous reading that looks well in excess of the acceptable level that I have been allowed to continue with mtx for three months - ironically I last saw the rheumatologist a couple of days before the October bloods. Shouldn't I have been advised to stop then? Or at least retake the tests?

Being told to stop taking mtx immediately now has me worried as to what might be wrong with my liver. As an aside I'm thoroughly annoyed that having shielded for so long and as a non-driver not being able to even go anywhere by train or bus for close on two years on account of methotrexate I've now got to stop taking it. Makes me feel like I should have done it at the onset of Covid and thus had no greater restrictions placed on my life than the public in general.

I would appreciate advice on what this ALT means and what other treatments are likely if I have to give up mtx for good.

Comments

  • stickywicket
    stickywicket Member Posts: 26,779

    I'm lucky that I've never had a problem with my ALT levels while on methotrexate but plenty do have these blips. Often they have to stop it briefly then, when they go back on it, all is well. Occasionally it's not, so a different DMARD has to be tried. A friend was once called back from holiday because one of the biologics was creating huge ALT levels. She now takes a different biologic alongside her methotrexate and has had no further problems.

    The liver is a real workhorse. All meds are processed there so it's not surprising things can go wrong from time to time. If you take any over-the-counter meds or dietary supplements it'd probably be a good idea to ask your pharmacist if they could have caused a problem. Otherwise, just sit it out and I hope it'll all be resolved quickly.

  • scotleag
    scotleag Member Posts: 58

    Thanks. Yes I did what we're all supposed not to do but we all do anyway and googled. Sifting through all the scaremongering stuff I came upon some US university sites with a long list of potential causes. Among them were statins which I take once nightly (20mg) & anti-convulsants that I take twice daily (2x100mg) So possibly along with the mtx that could create an issue.

    Thing is I tried to keep off mtx for as long as I could as I was worried about potential side effects but about five years ago had to start taking it. As I said in my first post there have been a few times blood tests have been slightly over the mark and I've retaken and all's been well. But this time to see I'm well over the limit in October but nothing was said to me is really annoying me.

    Still, nothing I can do now but to wait and see what it looks like in a fortnight's time. I'm due my six-monthly with the rheumatologist in April. Maybe they'll bring it forward.

  • Sorry I don't really have any practical advice but that's bad and I'd be annoyed too. I hope you get some answers soon.

  • Sweets
    Sweets Member Posts: 5

    hi, I was on Sulfasalazine, summer last year when my ALT went over 100 and I got the call to stop taking it.

    I was having an allergic reaction at the time and wasn't fully aware. I had my bloods done a week later and my level had gone up to 1556 so got taken into hospital. They were awesome checked everything and had scans and was allowed home again when the level came down to under 500. When I asked about levels I was told even though 50 is deemed as abnormal they act when its over 100.

    I stayed off all medication for a couple of months then got put onto methotrexate, been testing bloods nearly every 2 weeks and liver is behaving itself.

    I actually like the process that they follow because I know if for any reason my bloods show up anything it gets dealt with.

    hope things settle down for you.

  • scotleag
    scotleag Member Posts: 58

    Thank you for that and I'm sorry to hear of what you've been through. I had my bloods taken yesterday and was told the results were okay but no word as to the reading or whether or not to restart methotrexate.

  • scotleag
    scotleag Member Posts: 58

    Spoke to consultant yesterday and now put on reduced dosage of 15mg per week with letter to GP saying up to two times normal limit is okay for me to continue and only speak to him again if above that

  • stickywicket
    stickywicket Member Posts: 26,779

    I do hope all goes well for you this time round. It must be very scarey when it doesn't, scarey leaving off the meth and also taking it up again though I know this has gone well for some. Fingers crossed for you.

Who's Online

5
DODGYKNEES
DODGYKNEES
+4 Guests